Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

anxiety

i was told by a new doctor that taking 0.5 mg of lorazepam for 4 years is not good.
i have been taking 3-4 pills a day for 4 or  more years for nerves  and sleep issues and now i am going thru a hard time for over a year taking care of my father and have had outbursts of anger/frustration ect.
it was recomended that i wean off the lorazepam because it may be making me feel worse because i have been taking it too long/and now i have started a generic form of zoloft.
are there any comments or suggestions to this
3 Responses
480448 tn?1426952138
Oh my.  I'm sorry you are having such a rough time.

Ativan is a great medication, but due to its tolerance and dependency issues, it is really indicated for short term use only (3-6 months max is typical).  A longer acting benzodiazepine, Klonopin, is more appropriate for longer term use because of its long half life..it has less issues with tolerance (the need to increase the dose to achieve the same effect).

What you are likely experiencing is some rebound anxiety due to you having built up a tolerance to the Ativan.  A dosage increase would help you feel better for a short time, but then you would again be in the same boat, so your doctor really does have your best interest at heart here.  You really shouldn't have been kept on the Ativan so long.  If you had only been taking it here and there "as needed", then longer term use is fine, but because you were taking it regularly, your prior doctor should have discussed other options with you.  But, that's water under the bridge, and that's okay.

So now, you're thinking, what next?  Zoloft is an antidepressant that is very commonly prescribed to help manage anxiety disorders.  I personally have had a great experience with it, it literally gave me my life back, but everyone is different.  You will hear horror stories and positive stories, you have to allow yourself to have your OWN experience.  You have to give these kinds of meds at least 4-6 weeks before you can fairly assess their effectiveness.  They work by increasing the amount of circulating serotonin in the brain, which is basically a "feel good" chemical that helps us increase our overall sense of well being, which in turn decreases anxiety.

Zoloft has some common initial side effects.  The most common ones are an increase in anxiety (feeling "jittery"), GI upset (nausea, loss of appetitie), drowsiness, headache.  Some people have NO side effects.  Overall, Zoloft is one of the better tolerated SSRI antidepressant, side effect wise.  That, along with a great success rate, is why it is the most commonly prescribed antidepressant for anxiety disorders.  If you DO experience any side effects, they will start to subside after a week or two.  Most people report that the side effects have abated completely by the 2 week mark (give or take a few days).  So, the adjustment phase can be a little bit uncomfortable for some people.  Patience is definitely helpful, and be sure to keep communicating with your doctor, especially if the side effects become bothersome.

Be sure to communicate to your doctor that you want the slowest taper possible for the Ativan.  A long, slow and steady taper off benzos is the best approach.  It will decrease the severity of any withdrawal symptoms.  The most bothersome w/d symptom that most people report is the rebound anxiety.  Hopefully, the Zoloft will help you with that, but again, talk with your doctor along the way.

Also, if you aren't already, seek out some therapy.  Therapy, when added to a medication apporach to treating anxiety and depression, will increase success rates dramatically.  The medications are not a "cure all", they are a tool, used to help control your symptoms while you work with a therapist to learn how to cope with anxiety, and things you can do to help yourself get through anxious situations.

I'm not going to sugar coat it, the adjustment period you have ahead of you (coming off the Ativan, and starting the Zoloft) may be a little rough at times.  You may have a few months of feeling extra anxious, sad, angry, but again, therapy will help with that.  Also, keep working with your doctor along the way.  If the process is becoming overwhelming for you, communicate that to your doctor.  I'm really hoping that you're under the care of a psychiatrist, because they are the best physicians to handle these kinds of medication issues.  Don't be afraid to ask your doc for a referral, you have every right to be under the care of a specialist for something like this, especially because your doctor is new, so you don't have a lot of experience with him yet.

Hang in there...we're here for you.  PLease feel free to come here, vent, yell, scream, ask questions, whatever you need.  You may be pleasantly surprised.  If the taper is done right, and the Zoloft starts working, you may feel a lot better than you would think.  I've seen people in these situations have a rough time, and others do pretty well.  A lot of that depends on how the doc is managing the taper.

Best of luck to you!
Avatar universal
right now i am going through caregiver  stress and burnout taking care of my father which has brought on this extra anxety.]
i can not handle feeling any nervous right now.
i am hoping the switch off to zoloft or anther med will help me rather than cause more anxetiy.
i amm going to take the ativan still until i feel a littele calmer and have confidence to start cutting it down.
480448 tn?1426952138
I think putting the taper off a bit is a good idea, just until your life situation isn't as stressful.  You need to tell your doctor that...that you just cannot handle anything else right now, and to be honest, you will most likely have to endure an increase in anxiety for a while.  

You may only feel that way for a week or so, and it may be mild, but it's good to be prepared, amd knowing your situation is rough right now, you recognize that it might just be TOO much for you.  I totally understand.  I just hope your doctor is willing to let you hold off for a while.  Even another few months isn't going to hurt anything...you are still goiong to be in the same boat.

Much luck, let us know what the doctor says.  Get that Zoloft started...and then maybe after about 6 weeks or so, it will be making you feel better and you can approach a taper then.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.